Pennsylvania, 2013

Flash Flooding and Hail in Pennsylvania, July 17, 2013

July 17, 2013 · NWS PBZ · 12 events in 3 counties and zones

Scattered thunderstorms developed across western Pennsylvania and northern West Virginia in a hot and humid air mass with weak upper level winds. A few storms became severe, and heavy rainfall produced some flash flooding and areal flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$465,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed across western Pennsylvania and northern West Virginia in a hot and humid air mass with weak upper level winds. A few storms became severe, and heavy rainfall produced some flash flooding and areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 1:46 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 17, 1:46 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT WED JUL 17 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN WARM AND HUMID CONDITIONS THROUGH
FRIDAY. A COLD FRONT WILL FURTHER INCREASE THE CHANCE FOR
THUNDERSTORMS AS THE WEEKEND APPROACHES.

&&

.NEAR TERM /THROUGH THURSDAY/...
LATE AFTN UPDATE WAS ISSUED TO ADJUST HOURLY TRENDS...ESPECIALLY
TO POPS AS NMRS TSTMS DVLPD BTN PITTSBURGH AND BRADFORD.

OTHERWISE...CHC TO LIKELY POPS WERE INCLUDED FOR THE EARLY EVE
FORECAST AS WEAK SHRTWV HAS SPPRTED AFTN CONVECTION ALNG DIFFICULT
TO DISCERN BNDRIES. EXPECT THE TREND TO CONT AS OUTFLOW FM
OUTGOING ACTIVITY PROGRESSES SWD.

HUMID AIR MASS WILL PERSIST AND UPR FLOW IS PROJECTED TO SLIGHTLY
INCRS THURSDAY AS THE JET STREAM ACROSS SOUTHERN CANADA SINKS
SOUTHWARD.

DIURNALLY DRIVEN THUNDERSTORMS WILL THUS AGAIN BE POSSIBLE AS CAP
WEAKENS SLIGHTLY.

WARM TEMPS WERE AGAIN FORECAST USING PERSISTENCE AND MOSGUIDEBC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...

MODERATE MID LEVEL FLOW IS EXPECTED TO MOVE OVER THE REGION FRIDAY
AS UPPER LEVEL TROUGH SAGS SOUTHWARD. THUNDERSTORM DEVELOPMENT
WILL BE FOCUSED ALONG THE SURFACE COLD FRONT...WHICH AT THIS
POINT...RESIDE WELL NORTH OF THE FORECAST AREA. HOWEVER...LIFTING
MECHANISM WILL INCREASE AND WITH MODERATE FLOW AND
INSTABILITY...THUNDERSTORMS CANNOT BE RULED OUT AREA-WIDE.

THE MODELS REMAIN CONSISTENT IN PROGGING THE COLD FRONT PASSAGE
ON SATURDAY. EARLIER TIMING MAY PRECLUDE SEVERE POTENTIAL BY LTG
INSTABILITY...BUT AT MOMENT...WORDING FOR SEVERE POTENTIAL WL RMN
IN THE HWO GIVEN THE INCRSD SHEAR POTENTIAL OVR THE AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE ONLY ADJUSTMENT MADE THROUGH SUNDAY WAS TO SPEED UP THE EXIT
OF POPS JUST SLIGHTLY WITH BOTH THE GFS AND ECMWF HAVING US DRY BY
SUNDAY MORNING. THE MODELS THAN KEEP MUCH OF THE EASTERN CONUS
UNDER THE INFLUENCE OF A BROAD UPPER LEVEL TROUGH THROUGH THE
REMAINDER OF THE PERIOD. SHORTWAVE TIMING THROUGH THE FLOW REMAINS
DIFFICULT TO PINPOINT THIS FAR OUT SO POPS WERE KEPT LOW.
TEMPERATURES WERE MAINTAINED AT A BLEND OF MOS/ECMWF/HPC GUIDANCE
WHICH KEPT THEM NEAR SEASONAL VALUES THROUGH THE PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SIMILAR TO YESTERDAY AFTERNOON...A LINE OF SHOWERS/THUNDERSTORMS HAS
DEVELOPED ACROSS THE REGION...WITH A SECOND...WEAKER...MORE
SCATTERED LINE JUST TO THE WEST. BETWEEN HI-RES MODELS AND UPSTREAM
RADAR...THINK THIS SHOULD BE THE PRIMARY FOCUS FOR PRECIPITATION
TODAY. HAS ADDED TSRA AT MANY OF THE NORTHERN AIRPORTS...BUT THINK
THAT THE SOUTHERN EXTENT OF THE LINE WILL NOT REACH HLG...AND THAT
THE WEAK PORTION OF THE LINE NEAR PITTSBURGH WILL NOT HOLD UP TO
REACH LBE. EXPECT ZZV AND MGW TO REMAIN DRY THROUGH THE AFTERNOON.

OVERNIGHT...FOG IS EXPECTED TO SET UP ONCE AGAIN. BROUGHT
RESTRICTIONS TO ALL SITES...USING A COMBINATION OF MODEL GUIDANCE
AND PERSISTENCE FROM LAST NIGHT/S FORECAST. CERTAINLY CANNOT RULE
OUT THE POSSIBILITY FOR LIFR CONDITIONS...ESPECIALLY AT TERMINALS
THAT RECEIVE DECENT RAINFALL THIS AFTERNOON.

ANOTHER ROUND OF ISOLATED SHOWERS/THUNDERSTORMS AND DIURNAL CU IS
EXPECTED FOR THURSDAY AFTERNOON.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
RESTRICTIONS IN MORNING FOG WILL BE POSSIBLE EACH DAY. THE BEST
CHANCE FOR WIDESPREAD RESTRICTIONS WILL BE ALONG A COLD FRONT
PASSAGE SATURDAY AND SATURDAY NIGHT...AS GREATER COVERAGE OF
THUNDERSTORMS IS ANTICIPATED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ013-014-
     020>022-029-031.
WV...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ001>004-012.

&&

15/33
Hazardous weather outlook, Jul 17, 7:11 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 AM EDT WED JUL 17 2013

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-
WVZ001>004-012-181215-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
811 AM EDT WED JUL 17 2013

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE
THREAT WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-015-016-023-073>076-WVZ021>023-041-181215-
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-
MONONGALIA-PRESTON-TUCKER-
811 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE
THREAT WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 17, 12:10 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT WED JUL 17 2013

PAZ020-021-029-171745-
ALLEGHENY PA-BEAVER PA-WASHINGTON PA-
110 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON...SOUTH
CENTRAL BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES...

AT 107 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
ECONOMY BORO...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  ALIQUIPPA...          ECONOMY BORO...       SEWICKLEY...
  OAKDALE...            MOON...               MCKEES ROCKS...
  MCDONALD...           IMPERIAL...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4048 8001 4034 8027 4059 8040 4066 8024

15
Special weather statement, Jul 17, 12:21 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT WED JUL 17 2013

OHZ041-050-WVZ001-171800-
COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
121 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON...
NORTHERN HANCOCK AND SOUTH CENTRAL COLUMBIANA COUNTIES...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF LISBON...MOVING SOUTH AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  TOMLINSON RUN STATE PARK...                 NEWELL...
  NEW MANCHESTER...     NEW CUMBERLAND...     CHESTER...
  WELLSVILLE...         HAMMONDSVILLE...      EAST LIVERPOOL...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4076 8069 4057 8051 4051 8052 4045 8077
      4073 8081

15
Special weather statement, Jul 17, 12:32 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT WED JUL 17 2013

PAZ007-014-171815-
BUTLER PA-MERCER PA-
132 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN MERCER AND
NORTHERN BUTLER COUNTIES...

AT 127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SLIPPERY ROCK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  SLIPPERY ROCK...      HOOKER...             CHICORA...
  BUTLER...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4094 7969 4079 8002 4112 8010 4116 7990

15
Special weather statement, Jul 17, 1:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT WED JUL 17 2013

PAZ008-009-015-016-171900-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
216 PM EDT WED JUL 17 2013

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL VENANGO...FOREST...
NORTHERN CLARION AND NORTHWESTERN JEFFERSON COUNTIES...

AT 211 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
KELLETTVILLE TO 5 MILES EAST OF VAN...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY
RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL
STREAMS. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER
TREES.

  LOCATIONS IMPACTED INCLUDE...
  KELLETTVILLE...       FRYBURG...            MARIENVILLE...
  REDCLYFFE...          COOK FOREST STATE PARK...
  CLARION...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4149 7895 4145 7895 4143 7897 4145 7899
      4145 7906 4142 7906 4141 7909 4136 7909
      4135 7908 4113 7937 4135 7964 4159 7931

15/16
Special weather statement, Jul 17, 1:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT WED JUL 17 2013

PAZ014-021-171900-
ALLEGHENY PA-BUTLER PA-
225 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHENY AND
SOUTHEASTERN BUTLER COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
MARS...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  MARS...               RUSSELLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4070 7969 4055 7983 4072 8007 4080 7998

15/16
Special weather statement, Jul 17, 1:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT WED JUL 17 2013

OHZ050-WVZ002-003-171930-
BROOKE WV-JEFFERSON OH-OHIO WV-
242 PM EDT WED JUL 17 2013

...STRONG THUNDERSTORMS WILL AFFECT BROOKE...JEFFERSON AND OHIO
COUNTIES...

AT 241 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
WEST OF RICHMOND TO BETHANY...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WELLSBURG...          FRANKLIN...           FOLLANSBEE...
  WINTERSVILLE...       STEUBENVILLE...       RICHMOND...
  MINGO JUNCTION...     BERGHOLZ...           BRILLIANT...
  BETHANY...            UNIONPORT...          WEST LIBERTY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4055 8087 4029 8052 4002 8052 4003 8067
      4008 8074 4010 8071 4013 8071 4016 8070
      4016 8084 4019 8088 4042 8086 4043 8090
      4055 8090

The radar

The Pittsburgh radar (KPBZ), 91 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clarion

When
July 17, 2:10 PM EST
Where
Clarion County, 0.52 mi W of New Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.000, -79.330

Law enforcement reported trees down on wires.

Thunderstorm Wind, Jefferson

When
July 17, 2:25 PM EST
Where
Jefferson County, 2.08 mi NW of Emerickville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.150, -79.010

The 911 Call Center reported trees down blocking the passing lane of I-80.

Thunderstorm Wind, Allegheny

When
July 17, 3:12 PM EST
Where
Allegheny County, 0.42 mi NNW of Wilmerding
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.386, -79.823

The 911 Call Center reported trees and wires down.

Thunderstorm Wind, Allegheny

When
July 17, 3:15 PM EST
Where
Allegheny County, 0.36 mi N of Pitcairn
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.405, -79.779

The 911 Call Center reported trees and wires down at Center Avenue and Fifth Street.

Thunderstorm Wind, Allegheny

When
July 17, 3:18 PM EST
Where
Allegheny County, 0.69 mi S of Wilkinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.420, -79.850

The 911 Call Center reported trees and wires down on Marion Avenue in Forest Hills.

Thunderstorm Wind, Allegheny

When
July 17, 3:20 PM EST
Where
Allegheny County, 0.77 mi ESE of Versailles
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.317, -79.836

Te public reported several large tree limbs broken on Second Street.

Hail, Allegheny

When
July 17, 3:30 PM EST
Where
Allegheny County, 0.87 mi SW of Greenock
Measured
1 in hail
Reported by
Public
Coordinates
40.311, -79.812

Flash Flood, Allegheny

When
July 17, 3:31 PM EST to 6:00 PM EST
Where
Allegheny County, 1.74 mi NW of Blaine Hill to 1.55 mi NW of Blaine Hill
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.290, -79.850

The 911 call center reported flash flooding on Liberty Way.

Flash Flood, Allegheny

When
July 17, 3:36 PM EST to 6:15 PM EST
Where
Allegheny County, 1.59 mi W of Coulter to 1.31 mi WSW of Coulter
Cause
Heavy Rain
Property damage
$75,000
Reported by
911 Call Center
Coordinates
40.297, -79.830

The 911 Call Center reported basement flooding on Boston Hollow Road with some residents trapped by high water.

Flash Flood, Allegheny

When
July 17, 3:53 PM EST to 6:00 PM EST
Where
Allegheny County, 1.59 mi W of Coulter to 1.32 mi W of Coulter
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
40.297, -79.830

The 911 Call center reported flash flooding on Boston Hollow Raod with 5 vehicles swamped, swift water rescues were underway.

Flash Flood, Allegheny

When
July 17, 3:57 PM EST to 6:00 PM EST
Where
Allegheny County, 0.69 mi S of Mc Keesport to 0.64 mi S of Mc Keesport
Cause
Heavy Rain
Property damage
$75,000
Reported by
911 Call Center
Coordinates
40.320, -79.830

The 911 Call Center reported flash flooding with a swamped vehicle, as well as water flowing into a business.

Flash Flood, Allegheny

When
July 17, 4:18 PM EST to 6:00 PM EST
Where
Allegheny County, 27.9 mi SE of Sutersville to 25.62 mi SE of Sutersville
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
39.927, -79.451

The 911 Call Center reported water in homes due to flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462792, 462795, 462796, 462797, 462799, 462801, 462791, 462780, 462781, 462783, 462784, 462789.